Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 41, NWS Norman, OK

June 18, 1996Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 18, 1996, 7:46 PM CDT for Harper County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 1996, 7:46 PM CDT (00:46 UTC)
Expired
Jun 18, 1996, 8:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2622 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190048
TOROKC
OKC059-190130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
746 PM CDT TUE JUN 18 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     HARPER

INCLUDING THE FOLLOWING LOCATIONS
     BUFFALO AND SELMAN

AT 746 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO ABOUT 10
MILES NORTH OF BUFFALO. 

THE STORM WAS MOVING SOUTH SOUTHEAST AT 10 MPH. THE STORM WILL TRACK
NEAR BUFFALO AND OVER SELMAN.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...NORTHERN AND
WESTERN OKLAHOMA AND NORTHERN TEXAS UNTIL 100AM CDT.


LAT...LON 3673  9942 3663  9966 3705  9979 3690  9934
CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:21 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 18, 3:21 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
315 PM CDT TUE JUN 18 1996

TOWERS/CONVECTION BEGINNING TO GO ALONG A TROF AXIS IN THE WRN OKLA
AND NWRN TX PANHANDLES.  CONVECTION SHOULD CONTINUE TO DVLP IN THE
HIGH PLAINS THIS AFT/EVE AND CHCS ARE A BIT BETTER THAN YDA THAT IT
COULD WORK INTO WRN ZNS TNGT WITH STGR UPR LEVEL FLOW OVR WTX.  WARM
MID LEVEL TEMPS BEGIN TO FILTER BACK INTO THE STATE TMW AND SHOULD
BEGIN TO REDUCE TSTM CHANCES.  BUT AGAIN FOR TMW NIGHT AM
CONCERNED ABOUT TSTM DVLPMT ON THE HIGH PLAINS AT NRN EDGE OF THE
CAP.  IF DVLPMT DOES OCCUR...THESE COULD WANDER SEWD INTO FA.  AFTER
TMW NIGHT WL REMOVE POPS FROM PKG UNTIL SUNDAY.  OTHERWISE... LOOK
FOR CLOSE TO THE WARMEST AIR OF THE YEAR THRU MUCH OF THE AREA. WL GO
NR OR SLGTLY ABV MOS NUMBERS.

...SPEG
OKC   73  99  74  99 /  10  10  20  10
HBR   73 100  74 100 /  10  10  10   0
SPS   73 102  74 102 /  10  10  10   0
GAG   66 100  69 101 /  20  10  20  10
PNC   75 102  76 102 /  20  10  20  10
DUA   74  98  75  99 /  10  10  20  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 18, 5:32 PM CDT, 2 hours 14 minutes before
OKZ004>053-TXZ083>090-190030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
535 PM CDT TUE JUN 18 1996

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS AREA IS GENERALLY TO THE
WEST OF A LINE FROM GAGE...TO CLINTON...TO SEYMOUR TEXAS.

THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS SECTIONS OF THE
TEXAS PANHANDLE. THESE THUNDERSTORMS ARE EXPECTED TO TRACK
EAST-SOUTHEAST...AND SOME MAY REACH SECTIONS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS EVENING. THE ATMOSPHERE HAS BECOME VERY
UNSTABLE ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE
THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE.  THE MAIN THREAT OF
FROM THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO END LATE THIS
EVENING...AS THE ATMOSPHERE BECOMES MORE STABLE DUE TO LOSS OF SOLAR
HEATING.

LIMITED SP
OTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS EVENING.

22

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
Jun 18, 7:34 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant56 min
Jun 18, 7:35 PM CDTSevere Thunderstorm WarningOUNHarper40 min
Jun 18, 7:51 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Jun 18, 8:16 PM CDTSevere Thunderstorm WarningOUNWoods59 min
Jun 18, 8:19 PM CDTSevere Thunderstorm WarningOUNTillman41 min
Jun 18, 8:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant51 min
Jun 18, 8:28 PM CDTTornado WarningOUNHarper32 min
Jun 18, 8:34 PM CDTSevere Thunderstorm WarningOUNGarfield56 min
Jun 18, 8:39 PM CDTSevere Thunderstorm WarningOUNKiowa51 min
Jun 18, 8:48 PM CDTSevere Thunderstorm WarningOUNMajor42 min
Jun 18, 9:00 PM CDTSevere Thunderstorm WarningOUNHarper60 min
Jun 18, 9:11 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
Jun 18, 9:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Major47 min
Jun 18, 9:35 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
Jun 18, 9:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher49 min
Jun 18, 10:12 PM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma63 min
Jun 18, 10:29 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.